Refractory myocarditis in DRESS syndrome due to anti-bipolar
Published in the European Heart Journal Case Reports, the authors report the fatal case of a 37-year-old man who developed myocarditis associated with DRESS syndrome after starting treatment with lithium and quetiapine for bipolar disorder.

At that time, he presented with fever, morbilliform eruption, lymphadenopathy, eosinophilia with atypical lymphocytes, and liver dysfunction; bipolar drugs were discontinued and oral prednisolone begun. Four months later, he was admitted to our institution with worsening skin rash and dyspnoea. Transthoracic echocardiography revealed reduced systolic function in both ventricles, and endocardial biopsy indicated hypersensitivity myocarditis.

Cardiac function was temporarily normalized by high-dose prednisolone. However, the inflammation was persistent as shown by a re-elevation of troponin T and fall of left ventricular ejection fraction several months later; in addition, 18F-fluoro-deoxyglucose positron emission tomography with chest computed tomography (FDG-PET/CT) showed focal FDG uptake in the left ventricle.

Despite additional treatment with mycophenolate mofetil, the cardiac function deteriorated further, and the patient eventually manifested refractory heart failure classified as New York Heart Association (NYHA) Class III. Myocardial biopsy showed myocyte necrosis associated with ANEM.

Learning points:-
• This is the first case report of DRESS-associated myocarditis due to treatment for bipolar disorder.

• Although the pathophysiology remains incompletely understood, lithium and/or quetiapine can induce refractory myocarditis in DRESS syndrome.

• Regular measurements of troponin T and FDG-PET/CT are useful for assessing disease progression in DRESS-associated myocarditis.

Read more here: https://pxmd.co/DImQI
Like
Comment
Share